Tornadoes · United States · Oklahoma · 2020

EF1 tornado, Sherwood to Eagletown, Oklahoma, April 28, 2020

From Sherwood to Eagletown, this EF1 tornado ran 3.2 miles across McCurtain County on April 28, 2020, touching down at 10:05 PM CDT and reaching 100 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 28, 2020
Touchdown
10:05 PM CDT (03:05 UTC)
Lifted
10:10 PM CDT (03:10 UTC)
On the ground
5 minutes
Path length
3.2 miles (5.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
McCurtain County
Touchdown point
34.297, -94.732
Lift-off point
34.274, -94.682
Record number
2004282105-01

The damage survey

48 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 127 mph.

  • numerous trees snapped and uprooted
  • Numerous trees snapped and uprooted
  • trees snapped and uprooted
  • mobile home debris carried 100 yds to the east

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A deepening upper level trough sweeping southeast across Oklahoma and Arkansas reinforced a cold front southeast across the Southern Plains and Ozarks region during the afternoon and evening hours on April 28th, where a complex of showers and thunderstorms developed by mid and late afternoon over these areas and quickly progressed southeast into the Four State Region. Despite the showers and thunderstorms that affected the area earlier in the day, instability remained adequate especially over East Texas, Southeast Oklahoma, and adjacent sections of Southwest Arkansas. As large scale forcing increased ahead of the trough, thus tapping into this unstable air, a squall line progressed southeast through all of the region during the late evening through the early morning hours on April 29th, producing widespread reports of damaging winds and large hail. A couple of isolated tornadoes also touched down across McCurtain County Oklahoma, one associated with the supercell that developed ahead of the line, and another associated within the squall line itself. These storms exited Southeast Oklahoma into Northeast Texas, Southwest Arkansas, and North Louisiana just prior to midnight on the 29th.

An EF-1 tornado with estimated maximum winds near 110 mph touched down along Johnny Beavers Trail Road, snapping and uprooting numerous trees. Several RVs and vehicles were significantly damaged by the snapped and uprooted trees. The tornado then crossed the Northern sections of Broken Bow Lake, snapping and uprooting several more trees before lifting along the eastern shore of the lake.

An EF-2 tornado with estimated maximum winds near 125 mph touched down in a heavily wooded area along Union Valley Road, snapping and uprooting numerous trees. The tornado moved south southeast, tossing two barges over 100 yards and lifting a large portion of the roof deck of a home, causing it to collapse. The tornado then completely destroyed a single-wide manufactured home, with the base frame of the home twisted and tossed 100 yards to the east. Further to the south, another home sustained significant roof and structural damage when large gas tanks were tossed into it. The tornado then continued to snap numerous trees along Cascade Creek Road and along Wyr 20000 Road, as well as removing roofing material from another home on Union Valley Road. The tornado continued to track southeast across a heavily wooded area before crossing into Sevier County Arkansas.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Apr 28, 8:28 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 28, 8:28 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
828 PM CDT Tue Apr 28 2020

.UPDATE...

Severe Thunderstorm Watch number 154 has been issued for portions
southwest Arkansas, east and deep east Texas, and northwest
Louisiana through 4:00 AM CDT. Widespread wind gusts up to 80 MPH
are likely, along with scattered large hail and a few tornadoes
possible. /33/

&&

.PREV DISCUSSION... /issued 634 PM CDT Tue Apr 28 2020/

AVIATION...

For the 29/00z TAFs...Latest satellite imagery shows a line of
significant cloud cover stretching along and southwest of a line
from Tyler, TX to near Prescott, AR. Additionally, latest radar
imagery is showing strong to severe thunderstorms across portions
of east Texas between Tyler and Nacogdoches. The main concern for
this TAF period revolve around a line of thunderstorms along a
fast approaching cold front tonight. VFR to occasional MVFR
conditions are currently being observed across the region. This
trend should continue ahead of the approaching frontal boundary
and associated thunderstorms. Some of the thunderstorms, if not
all, will become severe with gusty winds and large hail. Surface
winds will transition from the southwest to northwest as the front
passes through the area. Behind the front, skies will begin to
clear and VFR conditions will return area wide by around 12z
Wednesday. /33/

PREV DISCUSSION... /issued 259 PM CDT Tue Apr 28 2020/

SHORT TERM.../Tonight through Wednesday night/

The afternoon is now fairly quiet with the last of a thunderstorm
complex this morning now well to our south in the I-10 corridor.
There has been a rebound with ample heating and moisture over deep
east Texas since with new showers and thunderstorms and more yet
perhaps along the recent cool pool boundary.

Most air temps in TX have rebounded with lower to mid 80s, some of
which will spread N and E with gusty S/SW winds over the next
hour or two. However, the last to see rains in our east are still
rain cooled in the upper 60s and lower 70s and may tack on
another 5 to 10 degrees, but some anvil from new cells is lifting
over LA and may keep temps well below average.

The evening will set up with much of the area recovered and ready
for action as the cold front dives our way. The SPC has expanded
the Moderate and Enhanced areas with a good recovery period. The
model timing is for strong to severe thunderstorm during the mid
evening hours into the I-30 corridor and continuing to the SE into
the heart of the area along I-20 by midnight for Tyler give or
take and following suite across all of our area. Damaging winds,
hail and isolated tornadoes will all be possible. The front will
shift the winds before daybreak, but lows in the low to mid 60s
will become much cooler tomorrow night as highs keep to seasonal.
/24/

LONG TERM.../Thursday through Monday Night/

At the beginning of the period, surface ridging will be building
into the region. This will result in clear skies and very light
winds. Temperatures for Thursday and Thursday night will be at or
just below normal. For Friday, the surface ridge will be over the
region as an upper level ridge builds in from the west. Temperatures
will begin a warming trend here leading into the weekend. Late
Saturday, the surface ridge will shift east and begin return flow
off of the Gulf back into the area ahead of the next system. On
Sunday, the upper level ridge will dampen as a shortwave increases
the chance for some scattered convection over our northern zones.
The beginning of next week looks unsettled as a few more impulses in
the weak northwest/zonal flow push across northern sections of the
forecast area. Above normal temperatures will prevail for the entire
area from the weekend through the start of the workweek. /35/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  75  53  77 /  90   0   0   0
MLU  64  77  54  76 /  90  10   0   0
DEQ  58  73  49  76 /  90   0   0   0
TXK  61  73  51  75 /  90   0   0   0
ELD  62  75  52  76 / 100   0   0   0
TYR  63  74  51  77 /  90   0   0   0
GGG  63  74  52  77 /  90   0   0   0
LFK  65  78  53  79 /  90  30   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

99/99
Hazardous weather outlook, Apr 28, 1:20 PM CDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
120 PM CDT Tue Apr 28 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-291830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
120 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A complex of showers and thunderstorms will develop later this
afternoon over Central and Northeast Oklahoma, and quickly shift
southeast into Southeast Oklahoma, extreme Northeast Texas, and
Southwest Arkansas by mid evening. Some of these storms will
become severe, with damaging winds, large hail, and isolated
tornadoes possible. With the amount of rainfall already received
this morning across much of the area, trees will become easier to
uproot in any high winds. Additional heavy rainfall which may
lead to localized flooding, will be possible as well, especially
in areas that received the aforementioned heavy rainfall from this
morning. This thunderstorm complex will exit the region prior to
daybreak Wednesday, with the severe threat ending with the
departure of these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed tonight areawide.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Local storm report, Apr 28, 5:59 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
559 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             9 SW HENDERSON          32.08N 94.93W
04/28/2020  E1.50 INCH       RUSK               TX   EMERGENCY MNGR

            REPORTED ON COUNTY ROAD 475 SOUTH OF THE
            PRICE COMMUNITY.

&&

20
Special weather statement, Apr 28, 6:03 PM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
603 PM CDT Tue Apr 28 2020

TXZ150-282345-
Rusk TX-
603 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSK COUNTY UNTIL
645 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sacul, or 18 miles south of Henderson, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Minden, Mount Enterprise, Glenfawn, Laneville and Brachfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3190 9497 3210 9479 3194 9460 3184 9473
      3185 9474 3184 9491
TIME...MOT...LOC 2303Z 225DEG 15KT 3189 9484

13
Special weather statement, Apr 28, 6:09 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Shreveport LA
609 PM CDT Tue Apr 28 2020

TXZ136-149-150-290000-
Cherokee TX-Smith TX-Rusk TX-
609 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...WEST CENTRAL
RUSK AND NORTH CENTRAL CHEROKEE COUNTIES UNTIL 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near
Troup, or 10 miles northeast of Jacksonville, moving northeast at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Troup, Arp, Turnertown, New Summerfield and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3197 9510 3210 9521 3229 9508 3211 9487
TIME...MOT...LOC 2309Z 225DEG 15KT 3206 9512

13
Local storm report, Apr 28, 6:10 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
610 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             10 SW HENDERSON         32.06N 94.92W
04/28/2020  E1.75 INCH       RUSK               TX   BROADCAST MEDIA

            HAIL REPORTED IN THE GOODSPRINGS COMMUNITY.

&&

20
Local storm report, Apr 28, 6:22 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
622 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             8 SSW HENDERSON         32.06N 94.86W
04/28/2020  E1.75 INCH       RUSK               TX   AMATEUR RADIO

            REPORTED ON FM ROAD 839 NEAR THE COMPTON
            COMMUNITY.

&&

20
Local storm report, Apr 28, 7:14 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
714 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             TROUP                   32.14N 95.12W
04/28/2020  E1.00 INCH       SMITH              TX   EMERGENCY MNGR

            PENNY TO QUARTER SIZE HAIL REPORTED NEAR
            TROUP.

&&

20

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KSHV), 00:00Z

3.1 hours before the tornado, 220 km from the path. April 29, 2020.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 733 joules per kilogram, CIN -250, lifted condensation level 1058 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 119 square meters per square second, 0 to 6 km bulk shear 43 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-250 J/kg
Surface CAPE
1066 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

J Lynn Helms/De Queen (DEQ), 39 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Western Arkansas radar (KSRX), 116 km away, was scanning. The volume nearest the touchdown began at 03:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of April 28, 2020

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 285:29 PM CDTEF0Tangipahoa Parish, LA2.375
April 286:56 PM CDTEF0Sangamon, IL2.1100$100,000
April 288:48 PM CDTEF1Jefferson Parish, LA7.050
April 289:02 PM CDTEF1Pushmataha, OK5.2550$5,000
April 2810:20 PM CDTEF2McCurtain, OK to AR19.4350$700,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.